October 23, 2012 11:00 PM EDT
Management of asymptomatic patients who received epidural or paraspinal injections with contaminated steroid products
- CDC continues to assess and revise interim guidance to clinicians involved in the management of patients who received injections with contaminated steroid products distributed by the New England Compounding Center (NECC). Since early in the outbreak, CDC has recommended against antifungal prophylactic or presumptive treatment of exposed asymptomatic patients in the absence of diagnostic testing with results indicating meningitis. This recommendation remains unchanged. Nevertheless, CDC recognizes the need to assist clinicians in managing asymptomatic patients who received epidural or paraspinal injections with contaminated steroid products. On October 23, 2012, CDC issued updated interim guidance to clinicians based on new data that has become available during this investigation. More...
Antifungal prophylaxis for patients who received intra-articular injections with potentially contaminated steroid products
- At this time, CDC does not recommend initiation of antifungal prophylaxis in exposed patients who are asymptomatic or have no change in baseline joint symptoms. These patients should be closely monitored for development of symptoms or for changes in, or worsening of, baseline symptoms, with a low threshold for performing diagnostic evaluation should the patient become symptomatic or experience changes in, or worsening of, baseline symptoms.
Continued treatment with epidural steroid injections
- It is not clear if or how additional epidural or intra-articular steroid injections may increase the risk of developing fungal meningitis or septic arthritis in patients who received epidural or intra-articular injections with a New England Compounding Center product and who are currently asymptomatic. Steroids are immunosuppressive and it is therefore possible they could increase risk in patients with sub-clinical infection; however, the duration of infection risk resulting from prior exposure to a contaminated steroid product is finite, albeit unknown. Patients should discuss the need for additional injections with their providers.